Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Noticed hives on leg. Took benadryl. Now red, watery and swollen eye. Medical cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
I broke out yesterday morning with hives on both sides of my upper legs. I took Benadryl and slowly hive disappeared. I awoke this morning to have very few hives on lower legs, but my right eye is nearly swollen shut, red & watery.
Posted Mon, 22 Apr 2013 in Infections
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

Swelling of the eye (periorbital edema) can occur due to infection or as a result of an allergy.
It is important to distinguish the two because of the potential complications of an untreated infection.

In your case with a history of previous allergy ,it is more likely that it is part of your allergic response but it would be better to have your eyes checked to be sure.
In an allergy there is usually normal vision and you should be able to move your eye normally. In addition, the eye may feel itchy and there should be no fever.

In infection- the symptoms come on slowly, there is usually a fever, visual disturbance and problems moving the eye, it can also affect only one eye whereas an allergy tends to affect both eyes.

Because only one eye is affected, it raises the slight possibility of infection which would require antibiotics.
IF it were bilateral and less likely to be an infection then you could consider using another dose of the antihistamine along with allergy eye drops.

It would best to be assessed to rule infection before empirically treating as an allergy.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor